Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 20, NWS Medford, OR

September 10, 20165 counties in Oregon

NWS Medford, OR issued this red flag warning at Sep 10, 2016, 9:22 AM PDT for 5 counties in Oregon. It took effect at Sep 10, 2016, 4:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2016, 9:22 AM PDT (16:22 UTC)
In effect from
Sep 10, 2016, 4:00 PM PDT
Expired
Sep 10, 2016, 9:00 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 69 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS86 KMFR 101622
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
922 AM PDT SAT SEP 10 2016

...RED FLAG CONDITIONS EXPECTED LATE THIS AFTERNOON AND THIS
EVENING FOR PORTIONS OF SOUTHWEST OREGON...

.A DRY COLD FRONT WILL PASS THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING, BRINGING GUSTY WINDS TO MANY AREAS.
FRONTAL PASSAGE IS EXPECTED TO OCCUR DURING THE DRIEST PART OF THE
DAY, AND THIS WILL LIKELY PUSH MANY SITES WITHIN FIRE WEATHER
ZONES 620, 621, 622 ANS 623 WELL BEYOND RED FLAG CRITERIA.
HUMIDITIES SHOULD QUICKLY RECOVER ONCE THE FRONT PASSES.

ORZ620>623-110400-
/O.NEW.KMFR.FW.W.0020.160910T2300Z-160911T0400Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
922 AM PDT SAT SEP 10 2016

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONES 620...621...622 AND 623...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING.

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE
  DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND
  EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTHWEST OR...FIRE WEATHER ZONES 620...621...622 AND 623.

* COUNTIES AFFECTED: 
  IN NORTHERN CA...SISKIYOU.
  IN SOUTH CENTRAL OR...KLAMATH.
  IN SOUTHWEST OR...CURRY...JACKSON...JOSEPHINE.

* WIND: NORTHWEST 10 TO 15 MPH. GUSTS UP TO 20 MPH IN THE VALLEYS
  AND GUSTS UP TO 25 MPH IN THE MOUNTAINS.

* HUMIDITY: AS LOW AS 8 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE NEW AND
EXISTING FIRES TO SPREAD VERY RAPIDLY.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
384 
WWUS86 KMFR 102122
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
222 PM PDT SAT SEP 10 2016

...RED FLAG CONDITIONS EXPECTED LATE THIS AFTERNOON AND THIS
EVENING FOR PORTIONS OF SOUTHWEST OREGON...

.A DRY COLD FRONT WILL PASS THROUGH THE REGION LATE THIS AFTERNOON
AND EVENING... BRINGING GUSTY WINDS TO MANY AREAS. FRONTAL PASSAGE
IS EXPECTED TO OCCUR DURING THE DRIEST PART OF THE DAY... AND THIS
WILL LIKELY PUSH MANY SITES WITHIN FIRE WEATHER ZONES 620... 621...
 622 AND 623 WELL BEYOND RED FLAG CRITERIA. HUMIDITIES SHOULD
QUICKLY RECOVER ONCE THE FRONT PASSES LATE TONIGHT.

ORZ620>623-110400-
/O.CON.KMFR.FW.W.0020.160910T2300Z-160911T0400Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
222 PM PDT SAT SEP 10 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 620...
621...622 AND 623...

* IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE
  DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND
  EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTHWEST OR...FIRE WEATHER ZONES 620...621...622 AND 623.

* COUNTIES AFFECTED: 
  IN NORTHERN CA...SISKIYOU.
  IN SOUTH CENTRAL OR...KLAMATH.
  IN SOUTHWEST OR...CURRY...JACKSON...JOSEPHINE.

* WIND: NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: AS LOW AS 7 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE NEW AND
EXISTING FIRES TO SPREAD VERY RAPIDLY.

&&

$$

BPN

VISIT US AT WWW.WEATHER.GOV/MEDFORD
540 
WWUS86 KMFR 110422
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
922 PM PDT SAT SEP 10 2016

...GUSTY WINDS AND LOW HUMIDITIES AGAIN ON MONDAY...

.HUMIDITIES ARE RISING AND WINDS DIMINISHING THIS EVENING...SO ALL
RED FLAG WARNINGS HAVE EXPIRED. AN UPPER TROUGH WILL DROP DOWN
OVER THE AREA MONDAY WHICH WILL PRODUCE GUSTY OFFSHORE WINDS.
THESE WINDS WILL DOWNSLOPE ACROSS THE WEST SIDE AND DRY OUT AN
ALREADY DRY AIRMASS EVEN MORE. THE COMBINATION OF GUSTY NORTH-
NORTHEAST WINDS AND LOW HUMIDITIES WILL PRODUCE INCREASED FIRE
DANGER ON MONDAY.

ORZ620-622-111400-
/O.EXP.KMFR.FW.W.0020.000000T0000Z-160911T0400Z/
/O.NEW.KMFR.FW.A.0018.160912T2100Z-160913T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
EASTERN ROGUE VALLEY-
922 PM PDT SAT SEP 10 2016

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONES 620 AND 622...
...RED FLAG WARNING FOR THIS EVENING HAS EXPIRED FOR FIRE WEATHER
ZONES 620 AND 622...

* IMPACTS:  STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW
AND EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTHWEST OR...FIRE WEATHER ZONES 620 AND 622.

* COUNTIES AFFECTED: 
  IN SOUTHWEST OR...CURRY...JACKSON...JOSEPHINE.

* WIND: NORTH-NORTHEAST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* MINIMUM HUMIDITY: 10 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$

ORZ621-623-110530-
/O.EXP.KMFR.FW.W.0020.000000T0000Z-160911T0400Z/
SISKIYOU MOUNTAINS-SOUTHERN OREGON CASCADES-
922 PM PDT SAT SEP 10 2016

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONES 621 AND 623...

HUMIDITIES ARE RISING AND WINDS DIMINISHING THIS EVENING, SO THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

CAZ280-281-ORZ616-617-619-111400-
/O.NEW.KMFR.FW.A.0018.160912T2100Z-160913T0300Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-UMPQUA BASIN-
UMPQUA NATIONAL FOREST-WESTERN ROGUE RIVER-
SISKIYOU NATIONAL FOREST-
922 PM PDT SAT SEP 10 2016

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONES 280...281...616...617 AND 619...

* IMPACTS:  STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW
AND EXISTING FIRES.

* AFFECTED AREA: 
  IN  FIRE ZONE....616.
  IN NORTHERN CA FIRE ZONES...280...281.
  IN SOUTHWEST OR FIRE ZONES...617...619.

* COUNTIES AFFECTED: 
  IN NORTHERN CA...SISKIYOU.
  IN SOUTHWEST OR...COOS...CURRY...DOUGLAS...JOSEPHINE.
  IN WESTERN OR...LANE.

* WIND: NORTHEAST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* MINIMUM HUMIDITY: 10 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$

ORZ615-618-111400-
/O.NEW.KMFR.FW.A.0018.160912T2100Z-160913T0300Z/
SOUTH CENTRAL OREGON COAST-SOUTHERN OREGON COAST-
922 PM PDT SAT SEP 10 2016

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONES 615 AND 618...

* IMPACTS:  STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW
AND EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTHWEST OR...FIRE WEATHER ZONES 615 AND 618.

* COUNTIES AFFECTED: 
  IN SOUTHWEST OR...COOS...CURRY...DOUGLAS.

* WIND: NORTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* MINIMUM HUMIDITY: 20 TO 30 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 10, 8:47 AM PDT, 35 minutes earlier.

Area forecast discussion, Sep 10, 8:47 AM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
847 AM PDT SAT SEP 10 2016

.SHORT TERM...Another very warm day is expected today before a
transition to a cooler weather pattern on Sunday. High
temperatures are expected to be in the 90s for most inland western
valleys and in the mid to upper 80s for eastern valleys. Along the
coast expect temperatures in the upper 60s and low 70s. The
offshore easterly flow has decreased. So do not expect a
significant Chetco effect in the Brookings area and will likely
only see a mild warmup today.

This evening and into tonight expect a dry cold front to move
into the area from the northwest. Winds will increase and become
breezy late this afternoon and this evening out of the northwest
as the surface pressure gradient increases.

Late tonight into Sunday, an upper trough will shift southward
into the area. During the overnight hours and into Sunday morning,
expect a marine push of low clouds into western areas, mainly from
the coast into Douglas County and up against the Umpqua Divide.
Some clouds are expected spill over into the Rogue and Illinois
valleys Sunday morning as well. Models indicate that areas of
drizzle or light rain are possible with the marine push, mainly
along the Umpqua divide and up against the western foothills of
the Southern Oregon Cascades in Douglas County.

&&

.AVIATION...Patchy fog is located near KOTH this morning with LIFR CIG
and IFR/MVFR VIS and clearing is expected to VFR by 17z. VFR will
continue through the TAF period at all inland terminals. Smoke
will continue to be a problem across northwest Siskiyou County
with reduced visibilities in the valleys. Some of this smoke may
creep up across SW Oregon at times, but it is not expected to
reduce flight conditions. /FB

&&

.MARINE...Updated 815 AM PDT Saturday 10 September 2016...
Due to the persistent thermal trough pattern, strong north winds and
steep to very steep seas will continue through the weekend. North
winds should be a factor again this afternoon and we are likely to
see Gales in the usual areas south of Cape Blanco this afternoon and
potentially again on Sunday. This pattern will remain in place until
Monday night, then conditions should improve by midweek. -BPN/FB

&&

.PREV DISCUSSION... /Issued 326 AM PDT SAT SEP 10 2016/

DISCUSSION...One more hot and dry day is on tap today before a
pattern shift toward cooler conditions arrives on Sunday. Upper
ridging will be in place for one more day, though rather flat.
Temperatures will be 10 to 15 degrees above normal again, with
readings 3 to 5 degrees higher than yesterday's. Winds will be
stronger than yesterday and will feel breezy in the afternoon,
especially west of the Cascades. West to east pressure gradients
will tighten substantially today as a dry cold front approaches
from the north.

Tomorrow will feature a 10 to 15 degree drop in temperatures,
courtesy of the aforementioned cold front. One exception to this
will be the Brookings area at the coast where northeast
downsloping winds in the low levels will likely push temperatures
up some. Breezy conditions are again expected for most areas
Sunday afternoon, especially east of the Cascades with moderate
northwest flow.

The positively tilted trough will sink south with axis over the
forecast area on Monday, and moderate northeast winds will blanket
much of Southern Oregon and Northern California.  Gusty northeast
surface winds are forecast for Medford Monday afternoon, which is
not common. As the trough sinks further south, it evolves into a
closed upper low over northern California or northern Nevada by
Tuesday afternoon. Latest model trends of the EC and GFS establish
the low further east than previous runs.  This simply means less
chance for precipitation west of Lake and Modoc Counties. We have
not made much change from the previous forecast but have trimmed the
western edge of precipitation some. If the latest eastward trend
continues over the next few runs, precipitation chances will likely
be lowered further.  Currently, the best chance for any showers and
thunderstorms is Tuesday afternoon and evening in southern Lake and
Modoc Counties.

Warming and drying is expected Wednesday into Friday as the upper
low pushes well east of the area.

Smoke will still be pushed generally from north to south over
Siskiyou County from the Gap Fire over the next several days.
Strong northeast flow on Monday may push the smoke farther to the
south and east than previous days.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Sunday morning through Sunday evening for
     PZZ356-376.
     Small Craft Advisory until 11 PM PDT Sunday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 5 PM this afternoon
     to 11 PM PDT this evening for PZZ350-356-370-376.
     Gale Warning from 5 PM this afternoon to 11 PM PDT this evening
     for PZZ356-376.
     Hazardous Seas Warning from 5 PM this afternoon to 11 PM PDT
     this evening for PZZ356-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:54 AM PDTGale WarningMFR20 hr
Sep 10, 2:54 AM PDTSmall Craft AdvisoryMFR44 hr
Sep 10, 2:54 AM PDTHazardous Seas WarningMFR30 hr
Sep 10, 2:54 AM PDTSmall Craft Advisory for Hazardous SeasMFR30 hr
Sep 10, 5:29 AM PDTSmall Craft Advisory for Hazardous SeasMFR27 hr
Sep 10, 4:11 PM PDTGale WatchMFR24 hr
Sep 10, 4:11 PM PDTGale WarningMFR31 hr

Nearby

Red Flag Warnings in Oregon, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.